Can quetiapine (Seroquel) cause sinus bradycardia, and what is the recommended management?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 26, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Can Quetiapine Cause Sinus Bradycardia?

Yes, quetiapine can cause sinus bradycardia, though this is an uncommon adverse effect that warrants immediate evaluation and discontinuation of the drug when symptomatic or hemodynamically significant.

Evidence from FDA Drug Labeling

The FDA label for Seroquel explicitly warns that quetiapine should be avoided in circumstances that increase the risk of torsade de pointes and sudden death, specifically listing "a history of cardiac arrhythmias such as bradycardia" as a contraindication 1. This indicates the drug can both cause and exacerbate bradycardia.

The label further cautions about QT prolongation risk, which is particularly relevant when bradycardia is present, as slower heart rates can potentiate QT interval prolongation and increase arrhythmia risk 1.

Clinical Evidence

Multiple case reports document quetiapine-induced bradycardia:

  • A 2016 case report demonstrated an elderly patient with heart disease who developed symptomatic bradycardia and hypotension simultaneously while taking quetiapine. Time-sequential improvement after dose reduction and withdrawal strongly suggested causality 2.

  • A 2024 study on acute antipsychotic poisoning identified quetiapine, bradycardia, and hypotension as significantly correlated predictors of prolonged QTc intervals (OR: 39.674) 3.

  • A 2023 FAERS database analysis identified cardiac adverse events associated with quetiapine, with most occurring within days of treatment initiation (early failure type characteristics) 4.

Recommended Management Algorithm

1. Immediate Assessment

When bradycardia is detected in a patient on quetiapine:

  • Measure heart rate and blood pressure
  • Obtain 12-lead ECG to assess for:
    • Degree of bradycardia (HR <60 bpm)
    • QTc interval (concerning if >440 ms)
    • Conduction abnormalities
  • Assess for symptoms: dizziness, syncope, hypotension, altered mental status, chest pain

2. Evaluate Reversible Causes 5, 6

Before attributing bradycardia solely to quetiapine, rule out:

  • Acute myocardial ischemia/infarction
  • Electrolyte abnormalities (hypokalemia, hypomagnesemia, hypoglycemia)
  • Hypothyroidism
  • Hypothermia
  • Hypoxemia, hypercarbia
  • Other bradycardia-inducing medications (beta-blockers, calcium channel blockers, digoxin, other antiarrhythmics)
  • Drug-drug interactions (quetiapine with flecainide or other cardiac medications) 7

3. Determine Hemodynamic Significance

Symptomatic/Hemodynamically Unstable Bradycardia (hypotension, altered mental status, chest pain, heart failure):

  • Discontinue quetiapine immediately 2
  • Administer atropine 0.5-1 mg IV, repeat every 3-5 minutes to maximum 3 mg 5, 6, 8
  • If atropine ineffective, consider:
    • Dopamine 5-20 mcg/kg/min IV 5, 6
    • Epinephrine 2-10 mcg/min IV 5, 6
    • Transcutaneous pacing if medications fail 9
  • Admit to intensive care unit with continuous cardiac monitoring 10

Asymptomatic/Minimally Symptomatic Bradycardia:

  • Reduce quetiapine dose or discontinue based on clinical necessity 2
  • Monitor with telemetry for 24-48 hours
  • Serial ECGs to track QTc interval
  • Consider alternative psychiatric medication if quetiapine cannot be safely continued

4. Special Populations at Higher Risk

Elderly patients are particularly vulnerable due to:

  • Age-related pharmacokinetic/pharmacodynamic changes
  • Multiple comorbidities (heart disease, hypertension)
  • Polypharmacy increasing drug-drug interaction risk 2

Patients with pre-existing cardiac conditions:

  • Sick sinus syndrome 7
  • Heart failure
  • Conduction system disease
  • History of bradyarrhythmias

These patients require closer monitoring with baseline and follow-up ECGs when quetiapine is prescribed.

5. Alternative Psychiatric Medications

When quetiapine must be discontinued due to bradycardia, consider safer alternatives:

  • Mirtazapine (among the safest options for cardiac patients) 7
  • Avoid other agents with significant cardiac effects (e.g., avoid hydroxyzine due to QT prolongation risk) 7

Critical Pitfalls to Avoid

  • Do not continue quetiapine in patients with symptomatic bradycardia—the risk of sudden cardiac death is real 1
  • Do not use atropine in post-heart transplant patients without autonomic reinnervation (Class III: Harm) 5, 6, 8
  • Do not assume bradycardia is benign even at therapeutic quetiapine doses—severe toxicity can occur due to individual vulnerability, phenoconversion, or drug interactions 11
  • Do not overlook drug-drug interactions, particularly with CYP2D6 inhibitors or other QT-prolonging agents 7, 11
  • Monitor electrolytes and ECG routinely in all patients on quetiapine, as pharmacogenetic screening may not predict idiosyncratic reactions 11

Monitoring Recommendations

For patients continuing quetiapine therapy:

  • Baseline ECG before initiation
  • Repeat ECG after dose changes
  • Regular monitoring in elderly or cardiac patients
  • Immediate ECG if symptoms develop (dizziness, syncope, palpitations)
  • Check electrolytes (potassium, magnesium) periodically

References

Research

Acute quetiapine poisoning.

The Journal of emergency medicine, 1999

Related Questions

What cardiac effects are associated with quetiapine (Seroquel) and what monitoring is recommended?
Should a 63-year-old man with sinus bradycardia on electrocardiogram be referred to cardiology?
In a 75-year-old man with hyperlipidemia, thyroid disease, benign prostatic hyperplasia, pre‑diabetes, and bradycardia who presents with orthostatic hypotension and dizziness and has sinus bradycardia on Holter monitoring, what is the next step in management?
In an 84-year-old woman with Alzheimer disease, chronic atrial fibrillation on apixaban, currently taking sertraline 100 mg daily and bupropion extended‑release 150 mg daily, who has markedly worsened depression, insomnia, and poor appetite after her husband’s death, what is the optimal pharmacologic and non‑pharmacologic management?
What is the appropriate outpatient evaluation and management plan for a 32-year-old woman with no past medical history who experiences episodes of sinus bradycardia with heart rates in the 30s?
What is the appropriate management of acute hypoxia in a patient with interstitial lung disease?
Should an elderly man with an uncomplicated upper respiratory tract infection receive antibiotics, and if so, what is the appropriate regimen?
Is a history of purging a contraindication to bupropion (Wellbutrin)?
Could the gallbladder be the cause of dyspepsia and vomiting in a 48-year-old patient?
A patient with a lithium serum level of 0.4 mEq/L is currently taking 600 mg orally at bedtime; what should be the next lithium dose?
What causes and how should I treat generalized itching after painting with oil-based paints for several hours in a poorly ventilated room?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.